Rocky Mountain Journal of Mathematics

Positive solutions to a three point fourth order focal boundary value problem

John R. Graef and Bo Yang

Full-text: Open access


We consider a three point fourth order boundary value problem of focal type. Some upper and lower estimates for positive solutions of the problem are obtained. Sufficient conditions for the existence and nonexistence of positive solutions for the problem are established. An example is included to illustrate the results.

Article information

Rocky Mountain J. Math., Volume 44, Number 3 (2014), 937-951.

First available in Project Euclid: 28 September 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 34B15: Nonlinear boundary value problems 34B18: Positive solutions of nonlinear boundary value problems

Fixed point theorem cone nonlinear b oundary-value problem positive solution


Graef, John R.; Yang, Bo. Positive solutions to a three point fourth order focal boundary value problem. Rocky Mountain J. Math. 44 (2014), no. 3, 937--951. doi:10.1216/RMJ-2014-44-3-937.

Export citation


  • R.P. Agarwal, Focal boundary value problems for differential and difference equations, Kluwer, Dordrecht, 1998.
  • R.P. Agarwal, D. O'Regan and V. Lakshmikantham, Singular $(p,n-p)$ focal and $(n,p)$ higher order boundary value problems, Nonlinear Anal. 42 (2000), 215–228.
  • D.R. Anderson and R.I. Avery, A fourth-order four-point right focal boundary value problem, Rocky Mountain J. Math. 36 (2006), 367–380.
  • D.R. Anderson and J.M. Davis, Multiple solutions and eigenvalues for third-order right focal boundary value problems, J. Math. Anal. Appl. 267 (2002), 135–157.
  • J.V. Baxley and C.R. Houmand, Nonlinear higher order boundary value problems with multiple positive solutions, J. Math. Anal. Appl. 286 (2003), 682–691.
  • C.J. Chyan and J. Henderson, Multiple solutions for $(n,p)$ boundary value problems, Dynam. Syst. Appl. 10 (2001), 53–61.
  • P.W. Eloe and J. Henderson, Singular nonlinear boundary value problems for higher order ordinary differential equations, Nonlinear Anal. 17 (1991), 1–10.
  • ––––, Positive solutions for higher order ordinary differential equations, Elect. J. Diff. Equat. 1995 (1995), 1–8.
  • L.H. Erbe and H. Wang, On the existence of positive solutions of ordinary differential equations, Proc. Amer. Math. Soc. 120 (1994), 743–748.
  • J.R. Graef and B. Yang, Boundary value problems for second order nonlinear differential equations, Comm. Appl. Anal. 6 (2002), 273–288.
  • J. Henderson and H. Wang, Positive solutions for nonlinear eigenvalue problems, J. Math. Anal. Appl. 208 (1997), 252–259.
  • M.A. Krasnosel'skii, Positive solutions of operator equations, Noordhoff, Groningen, 1964.
  • N.W. McLachlan, Theory of vibrations, Dover, New York, 1951.
  • B. Yang, Positive solutions for the beam equation under certain boundary conditions, Elect. J. Diff. Equat. 2005 (2005), 1–8.
  • ––––, Estimates of positive solutions to a boundary value problem for the beam equation, Comm. Math. Anal. 2 (2007), 13–21.
  • ––––, Positive solutions to a boundary value problem for the beam equation, Z. Anal. Anwend. 26 (2007), 221–230.